Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Feb 23, 2005, 2:30 PM MST for Otero County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 2:30 PM MST (21:30 UTC)
- Expired
- Feb 23, 2005, 3:19 PM MST
- In force
- 49 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
The radar
The El Paso radar (KEPZ), 76 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 232132 SVREPZ NMC035-232215- /O.NEW.KEPZ.SV.W.0002.050223T2130Z-050223T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 230 PM MST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL OTERO COUNTY IN NEW MEXICO * UNTIL 315 PM MST * AT 223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF OROGRANDE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OROGRANDE BY 245 PM MST THIS STORM HAS HAD A HISTORY OF PRODUCING HAIL AND STRONG WINDS. IF THIS STORM APPROACHES YOUR AREA SEEK SHELTER IMMEDIATELY. LAT...LON 3237 10635 3220 10627 3234 10581 3254 10591 $$ TSB
1 follow-up statement
000 WWUS54 KEPZ 232219 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 314 PM MST WED FEB 23 2005 NMC035-232224- /O.EXP.KEPZ.SV.W.0002.000000T0000Z-050223T2215Z/ OTERO NM- 315 PM MST WED FEB 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTERO COUNTY EXPIRES AT 315 PM MST... THE STORM THAT HAD PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST OF THE WARNED AREA. THE STORM IS MOVING TO THE SOUTHEAST AT AROUND 25 MPH AND IS STILL CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. LAT...LON 3237 10635 3220 10627 3234 10581 3254 10591 $$ TSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:25 AM MST, 11 hours 5 minutes earlier.
Area forecast discussion, Feb 23, 3:25 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 325 AM MST WED FEB 23 2005 .SYNOPSIS... SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY AS A PACIFIC STORM SYSTEM MOVES INLAND TOWARD THE REGION. THERE WILL BE A CHANCE OF PRECIPITATION THROUGH SUNDAY AS THE SYSTEM REMAINS IN THE AREA. A COLD FRONT WILL PUSH INTO THE BORDERLAND BY THURSDAY NIGHT WITH MUCH COLDER TEMPERATURES EXPECTED BY FRIDAY. SNOW MAY BE A POSSIBILITY FOR SOME AREAS OF THE DESERT LOWLANDS BY FRIDAY MORNING THROUGH SATURDAY. SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE FOR THE MOUNTAINS. DRIER CONDITIONS WILL OCCUR ON MONDAY AS THE SYSTEM MOVES OUT OF THE AREA. && .DISCUSSION... AN ACTIVE WEATHER PATTERN CONTINUES THIS MORNING AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST AREA. SMALL HAIL AS WELL AS RAIN IS POSSIBLE FROM THESE STORMS. MOISTURE AND IMPULSES EMBEDDED IN A SOUTHWEST FLOW FROM AROUND THE BASE OF LOW PRESSURE SYSTEM ON THE WEST COAST ARE RESPONSIBLE FOR THE CURRENT ACTIVITY. AS THE LOW MOVES FURTHER INLAND TODAY...THE MOISTURE PLUME WILL SHIFT EAST AND PUT US BRIEFLY IN A DRY SLOT THAT WILL DIMINISH PRECIP CHANCES SOME THIS AFTERNOON AND TONIGHT. RAIN CHANCES INCREASE AGAIN TOMORROW AS THE LOW GETS CLOSER TO THE AREA AND STALLS OUT FOR A PERIOD OF TIME. NUMEROUS IMPULSES CIRCULATING AROUND THE LOW WILL MOVE OVER THE REGION AND CONTINUE TO TRIGGER SHOWERS ACROSS THE AREA. ANOTHER FEATURE OF THIS WEATHER PATTERN IS A COLD DROPPING DOWN FROM THE PLAINS. THE FRONT IS CURRENTLY IN NORTHEASTERN NEW MEXICO AND WILL BE ALONG THE EASTERN EDGE OF THE FORECAST AREA LATER TODAY. WHILE THE SOUTHWEST FLOW PATTERN WILL SLOW IT DOWN THE FRONT IS EXPECTED TO FULLY PUSH INTO THE FORECAST AREA BY THURSDAY NIGHT. THE COLD AIR BEHIND THIS FRONT WILL SIGNIFICANTLY LOWER TEMPERATURES ON FRIDAY AND SATURDAY. ADDITIONALLY THE FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR FURTHER CONVECTION IN THE FORECAST AREA. COLDER AIR ALOFT FROM THE UPPER LOW AND COLD AIR AT THE SURFACE FROM THE FRONT WILL RESULT IN LOWER SNOW LEVELS BY FRIDAY MORNING. SOME AREAS ALONG THE DESERT FLOOR MAY SEE RAIN SNOW MIX IN THE MORNING BEFORE TURNING BACK TO RAIN BY THE AFTERNOON. SEVERAL INCHES OF SNOW MAY BE POSSIBLE IN THE MOUNTAINS...ESPECIALLY IN THE SOUTHERN SACRAMENTO MOUNTAINS WHERE UPSLOPE CONDITIONS WILL ENHANCE PRECIP THURSDAY THROUGH FRIDAY. PRECIPITATION CHANCES WILL DIMINISH SOME ON SATURDAY AND SUNDAY AS THE WEAKENING LOW LOSES SOME OF ITS ENERGY AND MUCH OF THE MOISTURE BEGINS SHIFT EAST. RIDGE BUILDING BY LATE SUNDAY WILL PUSH THE REMAINDER OF THE SYSTEM EAST WITH DRY CONDITIONS EXPECTED ON MONDAY AND TUESDAY. ANOTHER LOW PRESSURE SYSTEM ON THE WEST COAST MAY RESULT IN A CHANCE OF PRECIP FOR THE LATTER PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 42 55 35 51 / 10 20 30 40 40 SIERRA BLANCA TX 62 42 49 33 44 / 10 20 30 40 40 LAS CRUCES 64 40 54 34 51 / 10 20 30 40 40 ALAMOGORDO 61 39 48 32 48 / 10 40 40 40 40 CLOUDCROFT 42 25 32 21 29 / 30 50 50 50 50 TRUTH OR CONSEQUENCES 62 36 51 32 49 / 10 30 40 40 40 SILVER CITY 55 30 46 28 42 / 20 40 40 40 40 DEMING 63 37 55 33 49 / 10 20 40 40 40 LORDSBURG 63 35 56 33 51 / 20 30 40 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM, TX...NONE. && 04
Hazardous weather outlook, Feb 23, 6:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 600 AM MST WED FEB 23 2005 NMZ022>025-030>032-TXZ055-056-231955- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 600 AM MST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA WITH SMALL HAIL POSSIBLE FROM THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CHANCES FOR RAIN WILL INCREASE WEDNESDAY NIGHT AND CONTINUE THROUGH SUNDAY AS A RESULT OF AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING INTO THE REGION. SNOW LEVELS WILL DROP TO 6000 FEET WEDNESDAY NIGHT AND REMAIN THERE UNTIL SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GNL
In the hours before
Special weather statement, Feb 23, 12:14 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1214 PM MST WED FEB 23 2005 NMZ022>025-030>032-TXZ055-056-240000- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1214 PM MST WED FEB 23 2005 ...THUNDERSTORMS AGAIN POSSIBLE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINS. THE STORMS MAY CAUSE HAZARDOUS DRIVING CONDITIONS DUE TO LOW VISIBILITIES AND SLIPPERY ROADS...ESPECIALLY ACROSS INTERSTATES 10 AND 25. PERSONS GOING OUTSIDE SHOULD STAY ALERT FOR DANGEROUS WEATHER AND TAKE SHELTER WHEN STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Feb 23, 12:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1249 PM MST WED FEB 23 2005 NMZ032-232148- SOUTHERN DESERT NM- INCLUDING THE CITIES OF...LAS CRUCES... SUNLAND PARK AND UNIVERSITY PARK 1249 PM MST WED FEB 23 2005 ...STRONG THUNDERSTORMS MOVING INTO DONA ANA COUNTY... AT 1250 PM MDT NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL DONA ANA COUNTY. THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS TO 45 MPH AND HALF INCH HAIL. THE STORMS WERE MOVING TO THE EAST AT 25 MPH. THE STRONGEST CELLS ARE CURRENTLY AFFECTING I-10 WEST OF LAS CRUCES. IF THESE STORMS MAINTAIN THE WILL MOVE INTO THE VICINITY OF LAS CRUCES IN THE NEXT HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Feb 23, 12:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1249 PM MST WED FEB 23 2005 NMZ032-232148- SOUTHERN DESERT NM- INCLUDING THE CITIES OF...LAS CRUCES... SUNLAND PARK AND UNIVERSITY PARK 1249 PM MST WED FEB 23 2005 ...STRONG THUNDERSTORMS MOVING INTO DONA ANA COUNTY... AT 1250 PM MDT NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL DONA ANA COUNTY. THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS TO 45 MPH AND HALF INCH HAIL. THE STORMS WERE MOVING TO THE EAST AT 25 MPH. THE STRONGEST CELLS ARE CURRENTLY AFFECTING I-10 WEST OF LAS CRUCES. IF THESE STORMS MAINTAIN THEIR STRENGTH THEY WILL MOVE INTO THE VICINITY OF LAS CRUCES A LITTLE BEFORE 2 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Feb 23, 1:40 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LAS CRUCES 32.34N 106.76W
02/23/2005 0.75 INCH DONA ANA NM PUBLIC
NUMEROUS REPORTS OF DIME SIZE HAIL. HAIL DEPTH UP TO 1
INCH. SOURCES INCLUDE STATE POLICE, BORDER PATROL,
SPOTTERS AND GENERAL PUBLIC.
&&The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:21 PM MST | Severe Thunderstorm Warning | EPZ | Doña Ana | 39 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.